Alert archive / Georgia / Flash Flood Watches in 2020
Flash Flood Watch 4, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Feb 12, 2020, 3:43 AM EST for 19 counties in Georgia. It took effect at Feb 12, 2020, 7:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2020, 3:43 AM EST (08:43 UTC)
- In effect from
- Feb 12, 2020, 7:00 PM EST
- Expired
- Feb 13, 2020, 1:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 136 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
038 WGUS62 KFFC 120843 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 343 AM EST Wed Feb 12 2020 GAZ001>009-011>016-019>021-030-121645- /O.NEW.KFFC.FF.A.0004.200213T0000Z-200213T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Polk- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 343 AM EST Wed Feb 12 2020 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Cherokee... Dawson...Fannin...Gilmer...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia... Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon... Murray...Polk...Walker and Whitfield. * From this evening through Thursday afternoon * A cold front will push through Georgia tonight through Thursday. This front will bring another round of locally heavy rainfall to much of north Georgia. Rainfall amounts of one to two inches will be likely, with locally higher amounts possible. Soils remain saturated and several rivers, creeks and streams remain near or in flood, so any additional rainfall will only create run off and exacerbate ongoing flooding conditions. * Flash flooding and minor to moderate flooding of larger creeks and rivers is expected. This will close some roads and could flood homes and businesses in flood-prone areas. Along larger creeks and rivers, flooding could last for several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
371 WGUS62 KFFC 121456 FFAFFC Flood Watch National Weather Service Peachtree City GA 956 AM EST Wed Feb 12 2020 GAZ001>009-011>016-019>021-030-130100- /O.CON.KFFC.FF.A.0004.200213T0000Z-200213T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Polk- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 956 AM EST Wed Feb 12 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM EST THIS EVENING THROUGH THURSDAY AFTERNOON... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Cherokee...Dawson...Fannin...Gilmer... Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Bartow...Catoosa...Chattooga... Dade...Floyd...Gordon...Murray...Polk...Walker and Whitfield. * From 7 PM EST this evening through Thursday afternoon * A cold front will push through Georgia tonight through Thursday. This front will bring another round of locally heavy rainfall to much of north Georgia. Rainfall amounts of one to two inches will be likely, with locally higher amounts possible. Soils remain saturated and several rivers, creeks and streams remain near or in flood, so any additional rainfall will only create run off and exacerbate ongoing flooding conditions. * Flash flooding and minor to moderate flooding of larger creeks and rivers is expected. This will close some roads and could flood homes and businesses in flood-prone areas. Along larger creeks and rivers, flooding could last for several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
173 WGUS62 KFFC 130030 FFAFFC Flood Watch National Weather Service Peachtree City GA 730 PM EST Wed Feb 12 2020 GAZ001>009-011>016-019>021-030-130830- /O.CON.KFFC.FF.A.0004.000000T0000Z-200213T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Polk- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 730 PM EST Wed Feb 12 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Cherokee...Dawson...Fannin...Gilmer... Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Bartow...Catoosa...Chattooga... Dade...Floyd...Gordon...Murray...Polk...Walker and Whitfield. * Through Thursday afternoon * A cold front will push into Georgia tonight and continue moving southeast through Thursday. This front will bring another round of locally heavy rainfall to much of north Georgia. Rainfall amounts of one to two inches will be likely, with locally higher amounts possible. Soils remain saturated and several rivers, creeks and streams remain near or in flood, so any additional rainfall will only create run off and exacerbate ongoing flooding conditions. * Flash flooding and minor to moderate flooding of larger creeks and rivers is expected. This will close some roads and could flood homes and businesses in flood-prone areas. Along larger creeks and rivers, flooding could last for several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
076 WGUS62 KFFC 130919 FFAFFC Flood Watch National Weather Service Peachtree City GA 419 AM EST Thu Feb 13 2020 GAZ001>009-011>016-019>021-030-131800- /O.CON.KFFC.FF.A.0004.000000T0000Z-200213T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Polk- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 419 AM EST Thu Feb 13 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Cherokee...Dawson...Fannin...Gilmer... Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Bartow...Catoosa...Chattooga... Dade...Floyd...Gordon...Murray...Polk...Walker and Whitfield. * Until 1 PM EST this afternoon * A cold front will move southeast across the forecast area today. This front will bring another round of locally heavy rainfall to much of north Georgia. Rainfall amounts of one to two inches will be possible, with locally higher amounts possible. Soils remain saturated and several rivers, creeks and streams remain near or in flood, so any additional rainfall will only create run off and exacerbate ongoing flooding conditions. * Flash flooding and minor to moderate flooding of larger creeks and rivers is expected. This will close some roads and could flood homes and businesses in flood-prone areas. Along larger creeks and rivers, flooding could last for several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
331 WGUS62 KFFC 131804 FFAFFC Flood Watch National Weather Service Peachtree City GA 104 PM EST Thu Feb 13 2020 GAZ001>009-011>016-019>021-030-131915- /O.EXP.KFFC.FF.A.0004.000000T0000Z-200213T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Polk- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 104 PM EST Thu Feb 13 2020 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia has expired. Several rivers, creeks, and streams remain in or near flood, with runoff from recent rainfall expected to lead to continued river flooding conditions. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Feb 12, 12:00 AM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 12, 12:00 AM EST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 1200 AM EST Wed Feb 12 2020 .UPDATE FOR AVIATION PREV DISCUSSION... /Issued 756 PM EST Tue Feb 11 2020/ SHORT TERM /Tonight through Wednesday Night/... As the short term period begins, west to southwesterly flow aloft is in place over the southeastern CONUS as an upper level trough over the southwestern CONUS begins to slowly advances towards the region. As a result, abundant moisture is in place over the forecast area, with dewpoints currently in the low to mid 60s and precipitable water values ranging from 1.25 to 1.5 inches over north and central Georgia. At the surface, a weak cold front is positioned over north Georgia and will continue to slowly push southward through the afternoon and evening hours. Convergence along the leading edge of the cold front appears to be weak and convection ahead of the front is therefore expected to be limited. However, modest instability and deep layer shear values of 60-70 kts indicate the possibility that a few thunderstorms could be strong to marginally severe, with damaging wind gusts being the primary hazard with any severe thunderstorms that occur. There is also a very low, albeit non-zero, risk of a brief tornado. Overnight, the frontal boundary will become stationary across central Georgia. Light winds and antecedent moisture will contribute to a possibility of fog development during the overnight period. Fog development will also be contingent upon how much, if any, clearing occurs tonight. Low temperatures tonight will be 16-24 degrees above climatological averages, ranging from the upper 40s in far north Georgia to the low 60s in east-central Georgia. With some weak surface ridging possible along the eastern Appalachians, have trended high temperatures down across the far northeast Georgia. On Wednesday, the upper level trough will lift northeast towards the Great Plains, with a surface low developing and deepening trough continues to progress. A cold front extending from this low will approach the forecast area late Wednesday. At this time, the stationary front across central Georgia will lift back to the north as a warm front, placing the forecast area in the warm sector of the approaching system. The cold front is expected to enter northwest Georgia on Wednesday night, with PoPs quickly increasing to categorical in the area ahead of the front during the overnight hours Wednesday into Thursday morning. A low instability/high shear environment is anticipated as this front enters the area. With CAPE values of 400-600 J/kg, low- level shear of 30-40 kts, and deep layer shear of 70-80 kts, a QLCS line is expected to be the main convective mode associated with this system. Damaging wind gusts will be the primary hazard associated with this line as it enters the area, and brief tornadoes cannot be ruled out. With precipitable water values remaining high, locally heavy rainfall will also be likely. King LONG TERM /Thursday through Tuesday/... Beginning of period continues to have some lingering storm chances shifting into central GA for Thursday afternoon. Still thinking any strong to isolated severe convection will be moreso in the early morning window given some decent shear and some low end CAPE values. Following the brief dry ridge dominated Friday/Saturday period, the Saturday night into early Sunday timeframe continues to have some low end potential for a few isolated parts of the far NE to have possible rain shower/snow shower mix but the moisture advection looks to be a bit more confined or slower and uncertainty is still pretty high in any mixed p-type. Guidance having fairly large discrepancies in the latter part of the fcst period going into early next week but enough potential in some weak upper waves and enhanced moisture to keep mainly chance pops for showers. For temps the coldest day looks to be Friday in post frontal regime with most areas 7-10 degrees below climo and then have gradual moderation the other days back above normal. Previous discussion follows... Baker/Martin PREV DISCUSSION... /Issued 323 AM EST Tue Feb 11 2020/ LONG TERM /Wednesday Night through Monday/... SW flow aloft will continue through the end of the week. A mid level trough is expected to swing through the SE states late Friday/early Saturday with a brief period of NW flow aloft expected. There are some slight timing differences between the ECMWF and GFS and the ECMWF is a little further south with the stronger shortwave energy. The NW flow really doesn't last long before going zonal by mid Saturday/early Sunday. The flow should remain zonal for the remainder of the long term period. Both the GFS and ECMWF indicate a shear axis dropping south within the flow early next week, with the ECMWF a little faster. The CWA remains within the warm sector Wednesday night with a cold front approaching from the west. The cold front is expected to move through the area later Wednesday into early Thursday. Models seem to have backed off a bit on the surface instability a bit for Wednesday night and Thursday, but the shear remains high. So, with the low CAPE/high shear environment, it's likely a QLCS type of line will be the primary mode of storms for Wednesday night into Thursday. Damaging wind gusts should be the primary hazard, but tornadoes cannot be ruled out. PWATs remain well above normal for this time of year, so locally heavy rainfall will once again be likely. The cold front should move through the CWFA during the day on Thursday, with high pressure building in for the remainder of the week into the first part of the weekend. Models begin to diverge by late Saturday with the timing of the next system. Have gone persistence for now and will have to monitor for a wintry mix in the NE mtns Saturday night/early Sunday as the atmosphere moistens ahead of the next system expected early next week. NListemaa && .AVIATION... 06Z Update... A mixed bag of IFR-VFR ceilings with potential for IFR/MVFR ceilings across the area along with some fog. Increasing chances for showers later today and more so tonight with some thunderstorms possible. Surface winds light NNW or calm becoming ENE then SSE 10kts or less through the day. //ATL Confidence...12Z Update... Low to medium confidence for all elements. && .PRELIMINARY POINT TEMPS/POPS... Athens 69 53 61 58 / 70 40 40 80 Atlanta 68 52 66 60 / 80 50 30 90 Blairsville 61 46 57 53 / 80 40 50 90 Cartersville 66 48 64 57 / 80 50 30 90 Columbus 75 58 75 63 / 70 50 20 80 Gainesville 65 52 57 55 / 80 40 40 80 Macon 75 58 74 65 / 50 50 20 70 Rome 64 47 65 55 / 90 50 30 90 Peachtree City 71 53 70 60 / 80 50 30 80 Vidalia 79 63 78 67 / 20 30 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BDL LONG TERM....NListemaa AVIATION...BDL
Hazardous weather outlook, Feb 11, 11:03 AM EST, 16 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1103 AM EST Tue Feb 11 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121615- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1103 AM EST Tue Feb 11 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A quarter inch to a half inch of additional rainfall is expected throughout the remainder of the day. While the flash flood threat has decreased, flooding of rivers, streams, and creeks will continue through the remainder of the week. A few thunderstorms could be come strong, with an isolated severe storm possible. The primary hazards from any severe thunderstorm would be damaging wind gusts. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Strong to potentially severe thunderstorms are possible across portions of western Georgia Wednesday night into Thursday morning. The main threats are damaging winds and a few brief tornadoes. Additional heavy rain on Wednesday night and Thursday will further increase flooding concerns across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 7:37 PM EST | River Flood Warning | FFC | Floyd | 31 hr |
Nearby
Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.